Alert archive / New York / Small Craft Advisories in 2021

Small Craft Advisory 118, NWS New York, NY

December 23, 2021

NWS New York, NY issued this small craft advisory at Dec 23, 2021, 12:27 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2021, 12:27 AM EST (05:27 UTC)
Expired
Dec 23, 2021, 6:00 PM EST
In force
18 hr
Issued by
NWS New York, NY

The text

As transmitted.

359 
WHUS71 KOKX 230527
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
1227 AM EST Thu Dec 23 2021

ANZ331-332-335-338-340-345-355-231000-
/O.CAN.KOKX.GL.W.0029.000000T0000Z-211223T1100Z/
/O.NEW.KOKX.SC.Y.0118.211223T0527Z-211223T1500Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1227 AM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 feet on the ocean waters.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, South Shore Bays from Jones Inlet through 
  Shinnecock Bay, and Sandy Hook NJ to Fire Island Inlet NY out 
  20 nm.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-353-231000-
/O.CAN.KOKX.GL.W.0029.000000T0000Z-211223T1100Z/
/O.NEW.KOKX.SC.Y.0118.211223T0527Z-211223T2200Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
1227 AM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 feet.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
3 follow-up statements
740 
WHUS71 KOKX 230825
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
325 AM EST Thu Dec 23 2021

ANZ350-353-232000-
/O.EXT.KOKX.SC.Y.0118.000000T0000Z-211223T2300Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
325 AM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 6 feet.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ331-332-335-338-340-345-355-231500-
/O.CON.KOKX.SC.Y.0118.000000T0000Z-211223T1500Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
325 AM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 3 to 5 feet on the ocean waters.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, Sandy Hook NJ to Fire Island Inlet NY out 20 
  nm, and South Shore Bays from Jones Inlet through Shinnecock 
  Bay.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
404 
WHUS71 KOKX 231424
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
924 AM EST Thu Dec 23 2021

ANZ331-332-335-338-340-345-355-231530-
/O.CON.KOKX.SC.Y.0118.000000T0000Z-211223T1500Z/
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
924 AM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Northwest winds around 15 kt with gusts up to 25 kt. 
  Seas around 4 ft on ocean waters west of Fire Island Inlet. Seas
  2 to 4 feet on Central and Eastern Long Island Sound.

* WHERE...Long Island Sound, New York Harbor, Peconic and 
  Gardiners Bays, Sandy Hook NJ to Fire Island Inlet NY out 20 
  nm, and South Shore Bays from Jones Inlet through Shinnecock 
  Bay.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-353-232300-
/O.CON.KOKX.SC.Y.0118.000000T0000Z-211223T2300Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
924 AM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 6 feet.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
306 
WHUS71 KOKX 231759
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
1259 PM EST Thu Dec 23 2021

ANZ350-353-232300-
/O.CON.KOKX.SC.Y.0118.000000T0000Z-211223T2300Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
1259 PM EST Thu Dec 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 3 to 6 feet.

* WHERE...Fire Island Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 22, 9:53 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 22, 9:53 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
953 PM EST Wed Dec 22 2021

.SYNOPSIS...
Intense low pressure tracks into the Canadian Maritimes
tonight. High pres builds to the south of the region on
Thursday, followed by a quick and weak low pressure Thu night
into Fri morning. Multiple waves of low pressure move across
Friday night into Saturday night. High pressure from the north
builds in Sunday into early Monday. Another few waves of low
pressure move across early to mid next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Forecast remains on track. Lowered winds/gusts across the
interior a bit as well as dewpoints across eastern parts of the
area to reflect observed trends. Gusty NW winds continue this
evening, 20-30 mph across much of the area before subsiding into
early Thursday morning.

Polar shortwave swings through the region tonight, with polar
front moving east of the region by early this evening. Strong
caa on NW wind of 15 to 25 with gusts to 35 mph, gradually
relenting late tonight.

Temps will fall well down into the 20s for most areas tonight with
freshly ushered polar airmass. Mixed low-level and a bit of strato-
cu will inhibit radiational cooling, but have windchills falling
well down in the teens.

Upper flow flattens in wake of shortwave on Thursday, with surface
high pressure building to the south of the region. Just a veil of
high clouds filtering in Thursday afternoon, with gusty NW winds in
the AM gradually subsiding through the day. Highs will be several
degrees below seasonable, generally in the lower 30s Interior to mid
to upper 30s city/coast.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
A quick moving PAC shortwave approaches Thursday Night,
crossing the region Friday morning. At the surface, a clipper
type system approaches from the Great Lakes Thursday Night, with
WAA precip developing, particularly in the vicinity and to the
north of an associated warm front. There is still spread on the
exact location of this warm front, and frontogenesis axis, but
likely developing across Central NY and extending SE through SE
CT.

Initially, thermal profiles are cold enough for a start as snow
for all areas the first half of Thursday Night, but boundary
layer warming to south of warm front in S/SW flow will likely
have any light precip mixing with or possibly changing to rain
from S to N across the NYC/NJ metro and LI lat Thu NIght into
early Fri morning. Best chance for accumulating snow is across
northern portions of the Lower Hudson Valley and more so S CT.
NBM indicating a 60 to 80% chance of 0.1" snow accum across
these areas (highest across hill terrain), and 30 to 50% for
NYC/NJ metro and coast. The prob of 1" of snow accum is only 10
to 20% across Interior (mainly hill terrain), and near zero for
NYC/NJ metro and LI. This is inline with GEFS and EPS probs,
and matches with HREF PMM 12 hr snow accum keeping 1" to higher
terrain well north of the local Tri- State.

Based on above, currently looking for a moderate potential for
a 1/2 to less than 1" snowfall across the interior (highest
amounts across hill terrain of S CT), with little to no
accumulation for NYC/NJ metro and LI. This snowfall
stratification could shift 15-20 miles N or S, represented in
our 10th and 90th percentile snowfall values, so will have to
refine over the next 36 hrs.

Gusty NW winds in the wake of the clipper system on Friday, with
gradual clearing by afternoon. Highs near seasonable, in the lower
to mid 40s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Overall, this long term period Saturday night through middle of
next week will be pretty active, with multiple systems
traversing near the region and bringing rounds of precipitation
on a nearly zonal mid level flow. There are various differences
in the depictions of individual waves of low pressure and timing
of precipitation amongst the numerical weather prediction
models. This active weather pattern in the region is
characteristic of a La Nina pattern which is present with the
below average sea surface temperatures across the central and
east-central Pacific Ocean.

The upper level jet as diagnosed from 250mb height and wind
speed analysis depicts the jet staying across the region during
the period. At no point does this jet dip well south of the
region. The model consensus on 850mb temperatures has 850mb
temperatures not deviating more than 3 to 5 degrees from 0
degrees C. Therefore no significant cold air masses in our
region are expected. Highs during the long term period for each
day are forecast to be in the low to upper 40s for most days
except Monday. For Monday, forecast highs are mainly in the
upper 30s to lower 40s. For lows, forecast has low 30s to near
40 most of the nights except for Sunday night with mid 20s to
upper 30s for lows. Most of the time therefore, temperatures
will be above normal.

Concerning precipitation, there will be three events, Friday
night into Saturday night, Monday through Monday night and then
Tuesday into Wednesday. The three events have mainly rain along
the coast and within NYC and a wintry mix across the interior.
With the first event, there is potential across the interior for
light snow and ice accumulations. The first event features
around a quarter to half inch of liquid equivalent. The other
two events also look to generally produce quarter to half inch
of liquid equivalent from model consensus precipitation
forecasts but there is more uncertainty with these other two
events so amounts could change with subsequent forecasts.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
VFR conditions through the TAF period. MVFR cigs possible after
06z Friday.

NNW-NW winds around 20 kt with gusts 25-30 kt this evening,
lasting into the overnight period. Gusts weaken somewhat, around
20 kt overnight into Thursday morning. Gusts may increase again
20-25kts for a few hours Thursday afternoon.

 NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

No unscheduled amendments are expected. Winds should remain
mostly left of 310 true.

.OUTLOOK FOR 03Z THURSDAY THROUGH SUNDAY...
.03Z Thursday-Friday morning...Chances of MVFR and flurries.
.Friday afternoon...VFR.
.Friday night...Rain likely mainly after midnight, possibly
mixed with snow well north and west. MVFR to IFR possible.
.Saturday...Chance of rain. MVFR to IFR possible.
.Sunday and Monday...Mainly VFR. NW wind gusts around 20 kt.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Gale conditions for all waters continue through early Thursday
in wake of polar front and as intensifying low pressure tracks
towards the Canadian Maritimes. Winds gradually fall below SCA
criteria Thu morning as high pressure begin to build in, but
ocean seas will take until Thu aft/eve to fall below 5 ft.

Sub SCA conds will be short lived into Thu evening, before SCA winds
and seas re-develop late Thu Night into Friday on the ocean ahead of
an in wake of a clipper system. A period of marginal SCA gusts also
possible for the southern and eastern bays as well as E LIS late
Thu Night into Early Fri AM.

Conditions once again relax sub SCA for Fri aft/eve through
Saturday evening. For late Saturday night through the rest of
the weekend, ocean seas are forecast to be at SCA levels. Seas
are forecast to be below SCA for Monday and Monday night. Winds
are forecast to be below SCA Friday night through Saturday
night. Winds look to be at SCA levels for most of the waters
Sunday into Sunday evening. Winds are forecast to be below SCA
levels Monday and Monday night.

&&

.HYDROLOGY...
No hydrologic impacts are expected through early next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 6 AM EST Thursday for ANZ331-332-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...JM/NV
NEAR TERM...DBR/NV
SHORT TERM...NV
LONG TERM...JM
AVIATION...DBR
MARINE...JM/NV
HYDROLOGY...JM/NV
Hazardous weather outlook, Dec 22, 3:59 PM EST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
359 PM EST Wed Dec 22 2021

CTZ005>012-NJZ002-103-NYZ067>071-232100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Western Bergen-Orange-Putnam-Rockland-Northern Westchester-
Southern Westchester-
359 PM EST Wed Dec 22 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A quick moving low pressure system will bring potential for a light
coating of snowfall, less than an inch, Thursday Night into early
Friday morning. On its heels, another quick moving low pressure
system will bring a light wintry mix of snow, sleet and patchy
freezing rain Friday night into early Saturday morning, before
transitioning to rain. These systems may result in hazardous travel
conditions during these time periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ004-006-104>108-NYZ072>075-078>081-176>179-232100-
Eastern Passaic-Hudson-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
359 PM EST Wed Dec 22 2021

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-232100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
359 PM EST Wed Dec 22 2021

...GALE WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Small Craft Advisories in New York, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.